Kansas, 2013

Flash Flooding and Heavy Rain in Kansas, August 3 to 4, 2013

August 3 to 4, 2013 · NWS DDC · 11 events in 5 counties and zones

Isentropic lifting along a narrow baroclinic zone helped to produce thunderstorms with very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Isentropic lifting along a narrow baroclinic zone helped to produce thunderstorms with very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 3, 5:15 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 3, 5:15 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
615 AM CDT Sat Aug 3 2013

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(Today and tonight)
ISSUED AT 331 AM CDT SAT AUG 3 2013

The very short term will require monitoring for fog development due
to the weakly upslope and low dew point depression boundary layer.
scattered small showers and isolated thunderstorms may persist into
the very early morning hours across central Kansas as the
convection continues to slowly exit central Kansas overnight. As
the day progresses, the atmosphere across western and central
Kansas will undergo a significant increase in layer precipitable
water which is seen in the NAM fields, suggesting an even more
tropical airmass for Saturday. Surface dew points in the upper
60's to around 70s coupled with temperatures rising through the
90s this afternoon will bring another noticeably humid and hot afternoon.
however this NAM model may be overdoing the magnitude of
layer precipitable water slightly. The mean wind fields will be
similar to Friday afternoon though as the mean 850-300 mb steering
slow remains east at around 20 knots with a counteracting right
moving storm relative component. most of he mesoscale models begin
to realize the instability late in the afternoon and evening, and
are probably aided by a weak shortwave/400 mb pv anomaly riding
the ridge out of eastern Colorado. with this setup, localized
flash flooding is more likely that the last evening of convection
across central Kansas. as a watch was considered, the threat does
not seem to be widespread enough to issue a large area watch at
this time, and we will highlight the heavy rain threat in the
hazardous weather outlook. Supercell structures were evident with
this similar wind profile last evening and should not be much
different late this afternoon. as a result golfball hail and
severe thunderstorm wind gusts will be threats once again from
late afternoon through the evening.

.LONG TERM...(Sunday through Friday)
ISSUED AT 331 AM CDT SAT AUG 3 2013

Upper level trough will cross western Kansas early Sunday morning.
Timing of this upper wave still differs between models but the
general trend remain the same as previous runs with a the
precipitation ending from west to east between 12z and 18z. Given
the timing issues have decided to stay close to the previous
forecast with the ending precipitation across south central Kansas.

Upper level ridge axis is then forecast to extend from Texas to
western Montana through early next week as several upper level
disturbances rotate round this ridge axis. As a result will retain a
mention of at least small chances for thunderstorms each day through
mid week. 850mb temperature trends early next week also support the
warming trend currently in the grids.

The GFS, ECMWF and Ensembles this morning were all in decent
agreement with a cold front moving south across the central plains
mid week as upper low, located near Hudson Bay at 00z Saturday,
approaches the Western Great Lakes. Behind this front a period of
cooler temperatures are expected late week as an area of high
pressure moves from then northern plains into the Mississippi
Valley. Again subtle upper level disturbances are forecast to cross
the central plains mid to late week so will retain a mention of at
least a slight chance of precipitation each day through Friday. At
this time the better opportunity however appears to be with the
front mid week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 611 AM CDT SAT AUG 3 2013

Low clouds will be slow to erode this morning based on 06z NAM
bufr soundings which indicated a fairly deep layer of low level
moisture will be present across portions of western and north
central Kansas, especially in the Hays area. Based on 11z
observations, HRRR, and burf soundings will retain IFR/MVFR cigs
for several hours at GCK and DDC between 12z and 18z. HYS will have a
period of LIFR conditions and given the depth of the low level
moisture these cigs will be slower to lift. VFR conditions are
anticipated at all taf sites by 18z. Easterly winds can be
expected today and are expected to increase to around 15kts during
the afternoon. Showers and thunderstorms will be possible at all
taf sites after sunset with lower cigs likely with these
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  93  69  88  69 /  10  70  10  20
GCK  89  68  88  68 /  20  70  20  30
EHA  92  67  90  67 /  30  50  20  30
LBL  96  69  91  68 /  20  60  20  30
HYS  83  68  85  68 /  10  70  10  20
P28  93  72  88  72 /  20  60  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...BURGERT
AVIATION...BURGERT
Hazardous weather outlook, Aug 3, 2:55 AM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CDT SAT AUG 3 2013

KSZ030-031-043>046-061>066-074>081-084>090-040900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
355 AM CDT SAT AUG 3 2013 /255 AM MDT SAT AUG 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND LASTING
THROUGH MID EVENING. HEAVY RAIN, UP TO GOLF BALL SIZE HAIL,
LOCALLY DAMAGING THUNDERSTORM WIND AND CLOUD TO GROUND LIGHTNING
ARE EXPECTED ARE LIKELY. ISOLATED FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS EXIST EACH DAY...MAINLY IN THE LATE
AFTERNOON THROUGH THE OVERNIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33

The radar

The Dodge City radar (KDDC), 115 km away, was scanning. The volume nearest the first event began at 13:44 UTC.

Open the radar archive at this moment

Event by event

9 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Rush

When
August 3, 7:45 AM CST to August 4, 7:45 AM CST
Where
Rush County, 0.69 mi N of Liebenthal
Reported by
COOP Observer
Coordinates
38.660, -99.320

Rainfall of 4.18 inches was reported over the past 24 hours.

Heavy Rain, Edwards

When
August 3, 10:20 AM CST to August 4, 10:20 AM CST
Where
Edwards County, 1.29 mi ESE of Belpre
Reported by
COOP Observer
Coordinates
37.940, -99.080

Rainfall of 4.60 inches was reported during the previous 24 hours. Flooding was not observed.

Heavy Rain, Hodgeman

When
August 4, 2:26 AM CST
Where
Hodgeman County, 12.51 mi W of Jetmore
Reported by
COOP Observer
Coordinates
38.080, -100.130

Rainfall of 2.08 was reported.

Heavy Rain, Hodgeman

When
August 4, 2:27 AM CST
Where
Hodgeman County, 0.54 mi E of Jetmore
Reported by
COOP Observer
Coordinates
38.080, -99.890

Rainfall of 1.60 inches was reported.

Flash Flood, Hodgeman

When
August 4, 3:30 AM CST to 5:30 AM CST
Where
Hodgeman County, 1.49 mi NNE of Jetmore Muni Arpt to 1.63 mi NNE of Jetmore Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
38.000, -99.870

Water was 2 feet deep running over a roadway.

Flash Flood, Ellis

When
August 4, 5:44 AM CST to 8:14 AM CST
Where
Ellis County, Pfeifer to 1.4 mi S of Pfeifer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.700, -99.170

Water was running over several roads.

Heavy Rain, Hodgeman

When
August 4, 8:07 AM CST
Where
Hodgeman County, 1.49 mi NNE of Jetmore Muni Arpt
Reported by
Public
Coordinates
38.000, -99.870

Rainfall of 5.10 was reported. Ditches were full of water but at this time there was no flooding of roads.

Heavy Rain, Hodgeman

When
August 4, 8:12 AM CST
Where
Hodgeman County, 2.58 mi ENE of Jetmore Muni Arpt
Reported by
Public
Coordinates
38.000, -99.840

Rainfall of 5.00 was reported.

Heavy Rain, Hodgeman

When
August 4, 8:40 AM CST
Where
Hodgeman County, 6.41 mi SE of Hanston
Reported by
Public
Coordinates
38.060, -99.630

Rainfall of 5.17 was reported.

Heavy Rain, Ford

When
August 4, 8:55 AM CST
Where
Ford County, 2.34 mi NNE of Bellefont
Reported by
COOP Observer
Coordinates
37.900, -99.630

Rainfall of 3.05 inches was reported.

Heavy Rain, Edwards

When
August 4, 9:05 AM CST
Where
Edwards County, 8.91 mi NNW of Kinsley
Reported by
Public
Coordinates
38.040, -99.480

Rainfall of 4.50 inches was reported. Flooding was not observed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475469, 475475, 475467, 475468, 475465, 475466, 475470, 475482, 475472, 475473, 475474.